Georgia, 2018Damaging Winds in Georgia, December 28, 2018
December 28, 2018 · NWS TAE · 2 events in 1 county or zone
A line of strong to marginally severe storms moved across portions of southwest Georgia with some power outages reported in Calhoun county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong to marginally severe storms moved across portions of southwest Georgia with some power outages reported in Calhoun county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 28, 10:33 AM EST, 2 hours 2 minutes earlier.
Area forecast discussion, Dec 28, 10:33 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1033 AM EST Fri Dec 28 2018
.UPDATE...
12 UTC surface analysis showed a very moist airmass is in place
across the forecast area with 65 deg+ dewpoints extending into
Middle Georgia. A cold front was analyzed across the Mississippi
River Valley. Out ahead of this cold front is a convective line
moving slowly to the east.
Aloft, a large ridge is located to the east of the Florida
Peninsula and 500 mb analysis from 12 UTC showed a couple of
shortwaves moving through the northeastern periphery of this
ridge. The best forcing for precip should be from now through late
this afternoon. So based on radar trends and some of the hi-res
guidance, have updated PoPs to 100 percent across the area.
Will also be monitoring over the next couple of hours for the
issuance of a shorter duration flash flood watch. Some models
suggest that the convective line will slow and may stall across
our western areas as it encounters the ridge to the east. There's
the possibility, particularly in the Florida Panhandle of 3-5
inches of rain this afternoon. Should this threat become more
apparent, a flash flood watch would be necessary.
&&
.PREV DISCUSSION [630 AM EST]...
.NEAR TERM [Through Today]...
A strong mid and upper level ridge is centered east of the Bahamas
with a deep upper trough digging into the desert SW. The previous
upper trough lifted due north into the Dakotas overnight. The
surface low will be near the Great Lakes today with a cold front,
maybe multiple fronts, stretching south through LA/MS/AL. The strong
ridge has led to continuous rain along the front leading to flooding
along it. The surface low will lift north today, taking the
strongest lift with it. The front will start to move east today with
the help of an upper jet and the upper ridge breaking down.
Light showers will be possible over areas west of Tallahassee this
morning ahead of the main line. Looks like the line should get to
Panama City, FL and Dothan, AL around 15-17z and Tallahassee 19-20z.
It should weaken as it goes east with scattered showers/storms
reaching Valdosta and the Big Bend around 00z (all could be off an
hour or two- NAM is almost 3 hours later than all the hires
guidance). Weak instability thanks to dew points in the upper 60s as
well as marginal shear behind a departing LLJ will provide for
scattered storms along the line. Can't rule out a strong storm but
chances look low for anything severe, especially with any lift well
to the north. High temps should be similar to Thursday, in the lower
to upper 70s.
.SHORT TERM [Tonight Through Sunday]...
The surface low associated with the approaching front will lift
northeastward into Canada by Saturday morning as the associated
mid/upper-level shortwave trough lifts into the Great Lakes. While
the lows will continue to track northeastward, the front will
stall across our area tonight, then shift north Saturday through
Sunday. After tonight, the highest PoPs and heaviest rainfall will
be north and west of our area as the front retreats back to the
north. Cloud cover will persist through the weekend, keeping
temperatures warmer than normal for late December. Highs will be
in the upper 60s to 70s and lows will be in the upper 50s to low
60s.
.LONG TERM [Sunday Night Through Friday]...
Early next week, another mid/upper level shortwave will eject
northeastward, swinging from the desert SW into the Great Lakes,
sending another system our way. The timing of this next system,
however, remains up in the air. General consensus is that the
early week will remain quiet for most of the area, with rainfall
focused to our north through Monday night. Around mid-week,
rainfall is forecast to return with the next front, which will
exit toward the end of next week. Temperatures will remain above
normal through mid-week, then drop behind the frontal passage at
the end of the period.
.AVIATION...
[Through 12Z Saturday]
Tricky TAF forecast through the next 24 hours, especially for
CIGS. They should fluctuate between 900 to 1500ft through the
day, possibly even slightly higher this afternoon when it isn't
raining. Scattered showers will persist at most terminals through
the morning with a solid line of showers and storms moving through
late this morning in the west to near sunset near Valdosta. Winds
today will be around 11-14kts with occasional higher gusts. Late
tonight, CIGS and VIS will drop, likely getting to LIFR after 9z.
Frequent amendments will be likely today.
.MARINE...
Winds and waves will continue to fall through the morning. After
that, southerly winds will remain below headline criteria through
the rest of the weekend. Winds and waves will increase again
Monday ahead of the next front.
.FIRE WEATHER...
A widespread wetting rainfall is expected today with a line of
showers and thunderstorms moving west to east after 9AM CST/10AM
EST. Minimum RH values will be high both today and Saturday but
mixing heights remain below 2000ft. Dispersion values across the
area may hover between 20 and 25 on Saturday. Otherwise, no fire
weather concerns are expected.
.HYDROLOGY...
The area of the locally highest forecast rainfall has shifted
south into the FL Panhandle with most of falling this afternoon
and evening. Most of the area is still expected to receive around
1-2" through tonight, though some of our hi-res guidance is
hinting at the possibility of isolated totals of 3-5". Overall
confidence remains very low with this system in location and
amounts of rainfall. The flood threat will continue to be
monitored as storms develop. Even if no flash flooding
materializes, these rainfall amounts in our western areas will
result in further rises on area rivers, notably on the lower
Choctawhatchee and Chipola Rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 63 74 62 74 / 100 80 30 30 20
Panama City 72 61 71 63 72 / 100 70 40 30 20
Dothan 73 58 66 61 68 / 100 70 60 60 30
Albany 74 61 68 62 68 / 100 80 60 50 30
Valdosta 76 62 72 63 73 / 90 80 30 30 10
Cross City 78 66 78 63 78 / 60 50 20 20 10
Apalachicola 72 63 71 63 71 / 100 60 30 20 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Saturday morning for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.
&&
UPDATE...Godsey
NEAR TERM...LN
SHORT TERM...Nguyen
LONG TERM...Nguyen
AVIATION...LN
MARINE...Nguyen
FIRE WEATHER...LN
HYDROLOGY...NguyenIn the hours before
Special weather statement, Dec 28, 10:07 AM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
907 AM CST FRI DEC 28 2018
ALZ065-066-281545-
Dale AL-Coffee AL-
907 AM CST FRI DEC 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DALE AND NORTHEASTERN
COFFEE COUNTIES IN SOUTHEAST ALABAMA UNTIL 945 AM CST...
At 907 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Fort Rucker, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Ozark, Fort Rucker, Ariton, Mixons Crossroads, Bells Crossroads,
Dill, Mabson, Arguta, Snells Crossroads, Roeton, Dale County Lake,
Marley Hill, Phillips Crossroads, Hwy 231 Pea River Bridge, Java,
Greater Salem Church, Skipperville, Echo, Victoria and Frisco.
&&
LAT...LON 3162 8542 3145 8542 3145 8592 3159 8592
3162 8583
TIME...MOT...LOC 1507Z 257DEG 40KT 3150 8585
38-GODSEYThunderstorm Wind, Calhoun
- When
- December 28, 12:35 PM EST to 12:50 PM EST
- Where
- Calhoun County, 1 mi E of Edison to Dickey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Utility Company
- Coordinates
- 31.550, -84.713
Sporadic power outages occurred from just east of Edison to near Dickey as gusty winds from a line of storms moved through the area.
Thunderstorm Wind, Calhoun
- When
- December 28, 12:50 PM EST
- Where
- Calhoun County, Arlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 31.430, -84.720
Sporadic power outages occurred in Arlington as gusty winds from a line of storms moved through the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20181 death · $15,000 · 1 event
- Flash Flood and Flood in Tennessee, December 28, 20181 death · 2 events
- Cold in Wisconsin, December 28, 20181 death · 1 event
- Flooding in North Carolina, December 28, 2018$24,000 · 6 events
- Damaging Wind in South Carolina, December 28, 2018$25,000 · 61 kt wind · 1 event
- Winter Weather in Wisconsin, December 28 to 29, 201820 events
- Dense Fog in Maryland, December 28 to 29, 201813 events
- Cold in South Dakota, December 28 to 29, 201812 events
- Flooding and Heavy Rain in North Carolina, December 28 to 29, 20189 events
- Dense Fog in Virginia, December 28 to 29, 20189 events
- Blizzard and Heavy Snow in Alaska, December 28 to 31, 201871 kt wind · 7 events
- Cold in Minnesota, December 28 to 29, 20187 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791171, 791172.